Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 40, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 18, 2000, 4:00 PM EDT for Oakland County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 4:00 PM EDT (20:00 UTC)
- Expired
- May 18, 2000, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Oakland County, MI
The radar
The Detroit radar (KDTX), 8 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:07 PM EDT | Hail 1 | Highland, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 182001 SVRDTX MIC125-182045- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OAKLAND COUNTY IN SOUTHEAST MICHIGAN * UNTIL 445 PM EDT * AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HIGHLAND...OR 14 MILES EAST OF HOWELL...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PONTIAC AT 415 PM EDT ROCHESTER AT 420 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.W HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DWD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:00 PM EDT, 0 minutes earlier.
Area forecast discussion, May 18, 4:00 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT THU MAY 18 2000 SURFACE BOUNDARY APPEARS TO HAVE MOVED TO NEAR SOUTHERN BORDER WITH SURFACE LOW NOW MOVING ACROSS SRN IA. RADAR REFLECTIVITY MOSAIC SHOWS AN IMPRESSIVE LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG AND JUST N OF BOUNDARY. THIS LINE EXTENDS ALL THE WAY FROM SE LAKE ERIE W ACROSS SRN TIER OF LOWER MI COUNTIES AND THEN BACK ACROSS NRN IL AND SRN WI. SCATTERED SHOWERS AND STORMS CONTINUE N OF THIS REGION AS WELL. ETA HAS BEEN HANDLING LOW LEVEL FEATURES WITH THIS SYSTEM ADMIRABLY AND IT SUGGESTS A CONTINUED SAG TO THE SURFACE FRONT, MOVING IT INTO CENTRAL IN/OH THIS EVE. THIS SHOULD ACT TO FOCUS BEST RAINFALL AMOUNTS SOUTH OF THE FA. STRONG UPPER DIVERGENCE CURRENTLY AIDING STRENGTH AND COVERAGE OF CONVECTION IS COURTESY OF UPPER JET COUPLING AND THIS ALSO PROGGED TO WEAKEN CONSIDERABLY THIS EVENING. THIS ALL SUPPORTS A REFOCUSING OF HEAVIEST RAINFALL SOUTH OF FA TONIGHT. HOWEVER, CURRENT ACTIVITY STILL HAS A FEW HOURS LEFT IN IT AND IR IMAGERY ALSO SHOWS NUMEROUS SHOWERS AND STORMS OCCURRING NEAR AND NORTH OF SURFACE LOW OVER SRN IA. SOME OF THESE STORMS COULD ADVECT INTO THE REGION SOUTH OF I94 OVERNIGHT AS SURFACE LOW MOVES INTO IN BY 12Z/FRI. SO IT APPEARS THAT MAJORITY OF HEAVIEST RAINFALL WILL OCCUR WITH CURRENT BATCH OF PRECIP OVER EXTREME SOUTHERN SECTIONS OF FA. THE HEAVIEST RAIN FROM LAST NIGHT AND EARLY THIS MORNING WAS N OF M59. THEREFORE, WHILE SOME LOCALIZED FLOODING CERTAINLY NOT OUT OF THE QUESTION OVER SOUTHERN SECTIONS TONIGHT, DO NOT EXPECT WIDESPREAD FLASH FLOODING AND WILL NOT ISSUE FLASH FLOOD WATCH. WILL CONTINUE TO HANDLE SITUATION WITH AN ESF. COLUMNS BEGIN TO DRY FROM N TO S THIS EVENING AND OVERNIGHT MAKING IT HARDER AND HARDER TO SUPPORT ANY PRECIP. IN FACT, NORTHERN SECTIONS MAY ACTUALLY SEE SOME CLEARING OVERNIGHT. THIS CLEARING PROGGED TO WORK SLOWLY S ON FRI WHILE SRN SECTIONS REMAIN GENERALLY CLOUDY. LAST OF PRECIP SHOULD BE SHUTTING DOWN FRI MORNING AS SYSTEM SLIPS BY TO THE SOUTH OF THE REGION. LOW LEVEL RH FINALLY GIVES UP OVER SOUTHERN SECTIONS FRI NIGHT AND GENERALLY SUNNY SKIES WILL PREVAIL BY SAT AS SURFACE HIGH TAKES OVER WITH ATTENDANT SUBSIDENCE. THIS SURFACE HIGH NOT AS COOL AS PREVIOUS SYSTEM BUT SOME PATCHY FROST PROBABLY NOT OUT OF THE QUESTION IN THE PREFERRED LOCATIONS SAT MORNING WITH EXPECTED CLEAR SKIES AND LIGHT WINDS. LONG RANGE MODELS CONTINUE TREND OF MAINTAINING SURFACE RIDGING FROM SURFACE HIGH OVER NEW BRUNSWICK SW ACROSS LOWER AND ALL THE WAY INTO W TX THROUGH THE MAJORITY OF THE WEEKEND. THIS SHOULD MAINTAIN DRY WEATHER, ALTHOUGH 12Z AVN RUN BRINGS SURFACE LOW MUCH FURTHER N THAN 00Z MRF WITH LOW OVER KCVG. IF CORRECT, THIS COULD IMPLY SOME LIGHT PRECIP AS FAR NORTH AS SOUTHERN TIER OF COUNTIES AT THAT TIME. WILL CONTINUE TO PLAY A DRY SUNDAY FOR NOW AND SEE IF AVN CONTINUES THIS TREND. MODELS ALSO QUICKER WITH NORTHERN STREAM WAVE FOR EARLY NEXT WEEK. NOT REAL EXCITED ABOUT DEEP LOW LEVEL MOISTURE RETURN AHEAD OF THIS SYSTEM AS GULF REMAINS EFFECTIVELY CUT OFF UNTIL THE ARRIVAL OF THE SYSTEM. WILL HAVE TO MOVE NEXT CHANCE OF PRECIP UP INTO MON TO REFLECT QUICKER MODEL MOVEMENT AND CONTINUE WITH CHANCE OF TUE, ALTHOUGH THIS DOESN'T LOOK LIKE A MAJOR EVENT EVEN IF THE STRONGER MRF VERIFIES. DEEP SOUTHWEST FLOW GETS ESTABLISHED BY THE MID PART OF NEXT WEEK AS UPPER RIDGE BUILDS OVER CENTRAL US AND SHIFTS E. MRF SHOWS THICKNESSES OVER 5730M WHICH SHOULD BE GOOD ENOUGH TO GET DAYTIME TEMPS BACK INTO THE 80S. .DTX...NONE. JW
In the hours before
Special weather statement, May 18, 11:52 AM EDT, 4 hours 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1152 AM EDT THU MAY 18 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON...ESPECIALLY NEAR AND SOUTH OF M 46. SOME OF THESE STORMS WILL BECOME SEVERE...AND SPOTTER ACTIVATION IS REQUESTED. A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH. THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF M 46...COULD PRODUCE HAIL UP TO GOLFBALL SIZE. WIND GUSTS TO 65 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. IN ADDITION... TORRENTIAL RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH ALL THUNDERSTORMS TODAY. TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. ZOLTOWSKI
Local storm report, May 18, 12:09 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1209 PM EDT THU MAY 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 5 N ROCHESTER MI .75 INCH HAIL
05/18/00 OAKLAND REPORTED BY THE PUBLICSpecial weather statement, May 18, 2:20 PM EDT, 1 hour 40 minutes before
MIZ060>063-068>070-075-076-082-083-190000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 220 PM EDT THU MAY 18 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORM WATCH NUMBER 303 HAS BEEN ISSUED FOR PARTS OF SOUTHEAST LOWER MICHIGAN AND IS IN EFFECT UNTIL 8 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN... SHIAWASSEE... GENESEE... LAPEER... ST CLAIR... LIVINGSTON... OAKLAND... MACOMB... WASHTENAW... WAYNE... LENAWEE... MONROE... SOME COMMUNITIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH ARE... OWOSSO... FLINT... LAPEER... PORT HURON... HOWELL... PONTIAC... WARREN... ANN ARBOR... DETROIT... ADRIAN... MONROE... THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON AND EARLY EVENING...ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. SOME OF THESE STORMS WILL BECOME SEVERE AND SPOTTER ACTIVATION HAS OCCURRED. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO GOLFBALL SIZE. WIND GUSTS TO 65 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. TORRENTIAL RAIN CAN ALSO BE EXPECTED...RESULTING IN LOCALIZED FLOODING. LATER THIS EVENING AND OVERNIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. JW
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:10 AM EDT | Severe Thunderstorm Warning | DTX | Oakland | 20 min |
| May 18, 10:21 AM EDT | Severe Thunderstorm Warning | DTX | Macomb | 24 min |
| May 18, 1:46 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 14 min |
| May 18, 1:57 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 48 min |
| May 18, 2:15 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 15 min |
| May 18, 2:30 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 45 min |
| May 18, 3:07 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 53 min |
| May 18, 3:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.